Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 79, NWS Pittsburgh, PA

October 4, 2018Allegheny County, Washington County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Oct 4, 2018, 5:11 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 94 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2018, 5:11 PM EDT (21:11 UTC)
Expired
Oct 4, 2018, 6:45 PM EDT
In force
94 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 50 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:44 PM EDTFLASH FLOOD1 Sse Bon Air, PAPERSON STUCK IN VEHICLE IN PARKING LOT WITH CREEK RISING
Oct 4, 5:51 PM EDTFLASH FLOOD1 Wsw Circleville, PAREPORT OF FLOODING ON HEROLD DR
Oct 4, 5:55 PM EDTFLASH FLOOD1 W Carbon, PASEVERAL ROADS FLOODED IN HEMPFIELD TOWNSHIP
Oct 4, 6:30 PM EDTFLASH FLOODHays, PALARGE LANDSLIDE ON GLASS RUN ROAD NEAR THE 8TH AVENUE RAMP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS51 KPBZ 042111
FFWPBZ
PAC003-125-129-042245-
/O.NEW.KPBZ.FF.W.0079.181004T2111Z-181004T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
511 PM EDT THU OCT 4 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Pennsylvania...
  Southeastern Allegheny County in southwestern Pennsylvania...
  Southwestern Westmoreland County in southwestern Pennsylvania...

* Until 645 PM EDT.

* At 511 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1/2 inch.

* Some locations that may experience flooding include...
  Pittsburgh...                     Mount Lebanon...
  Bethel Park...                    Monroeville...
  Greensburg...                     McKeesport...
  Jeannette...                      Gastonville...
  West Mifflin...                   Baldwin...
  Upper St. Clair...                Scott Township...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 41 and 57.
  Pennsylvania Turnpike between mile markers 62 and 75.
  Interstate 79 in Pennsylvania near mile marker 56.
  Interstate 376 in Pennsylvania between mile markers 73 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Act quickly and move to higher ground now.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4032 7941 4013 7977 4013 7985 4009 7984
      4013 7986 4013 7987 4039 8011 4045 7991

$$
1 follow-up statement
405 
WGUS71 KPBZ 042127
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
527 PM EDT THU OCT 4 2018

PAC003-125-129-042245-
/O.CON.KPBZ.FF.W.0079.000000T0000Z-181004T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
527 PM EDT THU OCT 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...

At 525 PM EDT, radar indicated heavy rain was moving into 
Westmoreland County.  

FLASH FLOODING...     Occurring in Allegheny County.

ESTIMATED RAINFALL... Up to 1 inch.


Some locations that may experience flooding include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    Monroeville...
Greensburg...                     McKeesport...
Jeannette...                      Gastonville...
West Mifflin...                   Baldwin...
Upper St. Clair...                Scott Township...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 41 and 57.
  Pennsylvania Turnpike between mile markers 62 and 75.
  Interstate 79 in Pennsylvania near mile marker 56.
  Interstate 376 in Pennsylvania between mile markers 73 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4032 7941 4013 7977 4013 7985 4009 7984
      4013 7986 4013 7987 4039 8011 4045 7991

$$
15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:52 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 4, 3:52 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
352 PM EDT Thu Oct 4 2018

.SYNOPSIS...
A cold front will cross this evening though the risk for
scattered showers or a storm will continue into Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Line of showers associated with the cold front will continue to
sag southward through the evening. Marginal instability is
present and as a result, with weak upper level support, no
lightning is being observed. This may change as cells get south
of I-70 but overall expecting a period of rain area wide with
some gusty wind.

Boundary will be south of the region tonight, though some cloud
cover will likely linger especially across the southern half of
the region. As a result, temperatures tonight will range near to
slightly above average.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The old front will be forced northward on Friday, as the SE
ridge builds and a weak shortwave trough rides overtop of the
ridge. As a result, a few showers may develop, but upper level
support remains weak. Will continue to keep highest PoPs over
the terrain where some orographic enhancement may be enough to
generate a storm or two. Otherwise, will maintain negligible
PoPs elsewhere.

SE Ridge will remain in place through the weekend. With our
region on the western periphery of this ridge, some showers and
storms will be possible both days as shortwave energy rides
overtop. In addition, cold front will try to approach the region
late Saturday, but with rising heights it may be stalled to our
northwest. Will maintain the highest probabilities for precip
over these areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The extended forecast will be predicated on the position and
strength of the anomalous 500h ridge that is expected to
strengthen over the eastern US through the beginning of the
week. This should lend to mainly dry conditions through midweek,
with warmer than average temperatures expected.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR with occasional IFR ceilings will continue through this
evening ahead of an advancing cold front. Showers and
thunderstorms are expected with cold front passage, with higher
confidence in thunderstorms south of KPIT.

Outlook...
The next chance for restrictions will come with a series of
weekend disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 4, 4:25 AM EDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
425 AM EDT Thu Oct 4 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
425 AM EDT Thu Oct 4 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 4, 11:33 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT THU OCT 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SALEM                   40.90N  80.85W
10/02/2018                   COLUMBIANA         OH   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN

&&

CORRECTED LOCATION...SOURCE

EVENT NUMBER PBZ1803600

MF
Local storm report, Oct 4, 4:00 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT THU OCT 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     3 SE KEELER GLADE       39.60N  79.45W
10/02/2018                   GARRETT            MD   SOCIAL MEDIA

            TREES DOWN AND A SMALL BUILDING DESTROYED.

&&

EVENT NUMBER PBZ1803608

AMILLER
Local storm report, Oct 4, 4:04 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT THU OCT 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CHANDLERSVILLE          39.90N  81.83W
10/02/2018                   MUSKINGUM          OH   TRAINED SPOTTER

            10 LARGE TREES SNAPPED OR UPROOTED

&&

EVENT NUMBER PBZ1803609

AMILLER
Special weather statement, Oct 4, 4:34 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
434 PM EDT THU OCT 4 2018

PAZ021-029-073-042130-
Westmoreland-Washington-Allegheny-
434 PM EDT THU OCT 4 2018

...A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT CENTRAL WASHINGTON...ALLEGHENY AND NORTHWESTERN WESTMORELAND
COUNTIES...

At 432 PM EDT, radar indicated showers and thunderstorms along a
line extending from near Fox Chapel to Sturgeon-Noblestown.
Movement was southeast at 20 mph.

Torrential rainfall is occurring with this line and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.  Expect a rapid 0.75 to 1.00 inch of rain.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  Monroeville...
McMurray...                       McKeesport...
Jeannette...                      Canonsburg...
Gastonville...                    Shaler Township...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 26 and 30.
  Pennsylvania Turnpike between mile markers 42 and 67.
  Interstate 79 in Pennsylvania between mile markers 45 and 64.
  Interstate 376 in Pennsylvania between mile markers 59 and 84.

LAT...LON 4041 7945 4013 8009 4040 8033 4062 7985
TIME...MOT...LOC 2032Z 314DEG 17KT 4055 7988 4041 8020

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:34 PM EDTSpecial Weather StatementPBZAllegheny56 min
Oct 4, 6:42 PM EDTAreal Flood WarningPBZAllegheny, Westmoreland2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.